phone +7 (3412) 91 60 92

Archive of Issues

Russia Moscow
Section Mechanics
Title On the dynamics of a pendulum mounted on a movable platform
Author(-s) Markeev, Sukhoruchkin D.A.a
Affiliations Ishlinsky Institute for Problems in Mechanics, Russian Academy of Sciencea, Moscow Aviation Instituteb, Moscow Institute of Physics and Technologyc
Abstract The motion of a mathematical pendulum mounted on a movable platform is considered. The platform rotates around a given vertical with a constant angular velocity $\omega$ and simultaneously executes harmonic oscillations with amplitude $A$ and frequency $\Omega$ along the vertical. The amplitude of oscillations is assumed to be small in comparison with the length $\ell$ of the pendulum $(A=\varepsilon \ell,\ 0<\varepsilon \ll 1) $. Three types of motions are considered. For the first two types, the pendulum is stationary relative to the platform and is located along its axis of rotation (hanging and inverted pendulum). For the third type of motions, the pendulum performs periodic oscillations with a period equal to the period of vertical oscillations of the platform. These oscillations have an amplitude of order $\varepsilon$ and at $\varepsilon = 0$ become relative equilibrium positions, in which the pendulum is a constant angle from the vertical. The motion of the third type exists if the angular velocity of rotation of the platform is large enough ($\omega^2 \ell>g$, $g$ is acceleration of gravity). In this paper, the problem of stability of these three types of pendulum motions for small values of $\varepsilon$ is solved. Both nonresonant cases and cases where resonances of the second, third and fourth orders occur in the system are considered. In the space of three dimensionless parameters of the problem, Lyapunov's stability and instability regions are singled out. The study is based on classical methods and algorithms due to Lyapunov, Poincaré and Birkhoff, as well as on modern methods of dynamical system analysis using Kolmogorov-Arnold-Moser (KAM) theory.
Keywords pendulum, resonance, Hamiltonian system, stability
UDC 531.36, 531.53
MSC 70E20, 70H14, 70K28
DOI 10.20537/vm180210
Received 17 May 2018
Language Russian
Citation Markeev A.P., Sukhoruchkin D.A. On the dynamics of a pendulum mounted on a movable platform, Vestnik Udmurtskogo Universiteta. Matematika. Mekhanika. Komp'yuternye Nauki, 2018, vol. 28, issue 2, pp. 240-251.
  1. Strizhak T.G. Metody issledovaniya dinamicheskikh sistem tipa “mayatnik” (Methods of research of dynamic systems of the type “pendulum”), Almaty: Nauka, 1981, 253 p.
  2. Blekhman I.I. Vibratsionnaya mekhanika (Vibration mechanics), Moscow: Fizmatlit, 1994, 400 p.
  3. Kholostova O.V. Zadachi dinamiki tverdykh tel s vibriruyushchim podvesom (Problems of dynamics of solids with vibrating suspension), Moscow-Izhevsk: Regular and Chaotic Dynamics, 2016, 308 p.
  4. Yudovich V.I. Vibrodynamics and vibrogeometry of mechanical systems with constraints, Uspekhi Mekhaniki, 2006, vol. 4, no. 3, pp. 26-158 (in Russian).
  5. Markeyev A.P. The equations of the approximate theory of the motion of a rigid body with a vibrating suspension point, Journal of Applied Mathematics and Mechanics, 2011, vol. 75, issue 2, pp. 132-139. DOI: 10.1016/j.jappmathmech.2011.05.002
  6. Belichenko M.V., Kholostova O.V. On the stability of stationary rotations in the approximate problem of motion of Lagrange's top with a vibrating suspension point, Nelineinaya Dinamika, 2017, vol. 13, no. 1, pp. 81-104 (in Russian). DOI: 10.20537/nd1701006
  7. Vishenkova E.A., Kholostova O.V. On the influence of vertical vibrations on the stability of permanent rotations of a rigid body about axes lying in the main plane of inertia, Vestn. Udmurt. Univ. Mat. Mekh. Komp'yut. Nauki, 2017, vol. 27, issue 1, pp. 98-120 (in Russian). DOI: 10.20537/vm170109
  8. Vishenkova E.A., Kholostova O.V. A study of permanent rotations of a heavy dynamically symmetric rigid body with a vibrating suspension point, Vestn. Udmurt. Univ. Mat. Mekh. Komp'yut. Nauki, 2017, vol. 27, issue 4, pp. 590-607 (in Russian). DOI: 10.20537/vm170409
  9. Markeev A.P. A pendulum on a rotating and vibrating foundation, Doklady Physics, 2017, vol. 62, no. 12, pp. 555-559. DOI: 10.1134/s1028335817120060
  10. Markeev A.P. Watt regulator dynamics, Doklady Physics, 2017, vol. 62, no. 12, pp. 538-542. DOI: 10.1134/s1028335817120023
  11. Arnold V.I., Kozlov V.V., Neishtadt A.I. Mathematical aspects of classical and celestial mechanics, Berlin: Springer-Verlag Berlin Heidelberg, 2006, XIII, 518 p. DOI: 10.1007/978-3-540-48926-9 Original Russian text published in Arnol'd V.I., Kozlov V.V., Neishtadt A.I. Matematicheskie aspekty klassicheskoi i nebesnoi mekhaniki, Moscow: URSS, 2000, 416 p.
  12. Mozer J.K. Lectures on Hamiltonian systems, Memoirs of the American Mathematical Society, New York: Courant Inst. Math. Sc., 1968, no. 81, pp. 1-60. Translated under the title Lektsii o gamil'tonovykh sistemakh, Moscow: Mir, 1973, 167 p.
  13. Markeev А.Р. Tochki libratsii v nebesnoi mekhanike i kosmodinamike (Libration points in celestial mechanics and cosmodynamics), Moscow: Nauka, 1978, 312 p.
  14. Giacaglia G.E.O. Perturbation methods in non-linear systems, New York: Springer-Verlag New York, 1972, IX, 369 p. DOI: 10.1007/978-1-4612-6400-2 Translated under the title Metody teorii vozmushchenii dlya nelineinykh system, Moscow: Nauka, 1979, 320 p.
  15. Malkin I.G. Nekotorye zadachi teorii nelineinykh kolebanii (Certain problems of the theory of nonlinear oscillations), Moscow: Gostekhizdat, 1956, 491 p.
  16. Malkin I.G. Teoriya ustoichivosti dvizheniya (Theory of stability of motion), Moscow: Nauka, 1966, 530 p.
  17. Markeev A.P. Lineinye gamiltonovy sistemy i nekotorye zadachi ob ustoichivosti dvizheniya sputnika otnositel'no tsentra mass (Linear Hamiltonian systems and some problems on the stability of the motion of the satellite relative to the center of mass), Moscow-Izhevsk: Regular and Chaotic Dynamics, 2009, 396 p.
  18. Andronov A.A., Vitt A.A., Khaikin S.E. Teoriya kolebanii (Theory of vibrations), Moscow: Fizmatgiz, 1959, 915 p.
  19. Markeyev A.P. The behaviour of a non-linear Hamiltonian system with one degree of freedom at the boundary of a parametric resonance domain, Journal of Applied Mathematics and Mechanics, 1995, vol. 59, issue 4, pp. 541-551. DOI: 10.1016/0021-8928(95)00063-1
Full text
<< Previous article
Next article >>